alphaFeedback

WorksMathematics

On the annular overdetermined problems with linear and power nonlinearities in R2\mathbb{R}^2

AI contributions
Not recorded for this paper
View details

Abstract

In this paper, we study two classes of partially overdetermined elliptic problems on planar annular domains in R2\mathbb{R}^2, with a fixed inner circle and a free outer boundary. The Dirichlet values are prescribed to be 11 and 00 on the inner and outer boundaries, respectively, while the squared normal derivative is constant on the outer boundary. For the linear law Δu=−μuΔu=-μu, we establish local bifurcation under a Dirichlet nonresonance condition. For the power law Δu=u−upΔu=u-u^p with p>1p>1, we take the mean outer radius as the bifurcation parameter and construct large positive radial solutions on thin annuli. The limiting profile solves −V′′=Vp-V''=V^p on an interval, and the principal mixed Dirichlet–Neumann eigenvalue of its linearization determines a constant κp>0κ_p>0. For every fixed inner radius λ>0λ>0 and every sufficiently large integer KK, we obtain a critical radius RK=λ+λκp/K+o(K−1)R_K=λ+λκ_p/K+o(K^{-1}) and a smooth local curve of positive solutions with noncircular, even, 2π/K2π/K-periodic outer boundaries. The proof combines shape derivatives, spectral estimates, and the Crandall–Rabinowitz bifurcation theorem.

Introduction and main results

In this paper, we study partially overdetermined elliptic problems on annular domains with a fixed inner circle and a free outer boundary. We are interested in the parameter values at which nontrivial domains bifurcate from concentric annuli. The classical starting point is Serrin’s overdetermined problem, in which a positive solution has zero Dirichlet data and constant normal derivative on the boundary of a bounded domain. Serrin’s moving-plane argument [18] and Weinberger’s proof [20] show that the domain must be a ball. For an annular domain whose boundary components carry distinct Dirichlet values, additional boundary data may instead permit nonradial solutions. In [9], the authors investigated this possibility through the spectrum of the linearized boundary operator for a constant vorticity function. Related annular bifurcation results were obtained by Kamburov and Sciaraffia [11], who also considered constant vorticity and imposed overdetermined data on both boundary components. The present paper extends this line of research to a nonconstant vorticity function.

We first mention some related work in this area. For unbounded domains, Schlenk and Sicbaldi [17] constructed a smooth family of noncompact domains bifurcating from the straight cylinder Bn×RB^{n}\times\mathbb{R}. On these domains, they found only a positive solution of the linear equation Δv+σv=0\Delta v+\sigma v=0 with zero Dirichlet data and constant normal derivative on the boundary, while Dai and Zhang [3] found sign-changing solutions. These perturbed domains constructed above are rotationally symmetric and periodic in the axial direction. Ruiz, Sicbaldi and Wu [16] extended this cylindrical bifurcation approach to semilinear equations Δv+g(v)=0\Delta v + g(v) = 0 with general nonlinearities. Starting from a positive radial Dirichlet solution in the cross-sectional ball, and under their nondegeneracy hypotheses, they constructed positive bounded solutions on nontrivial periodic, onduloid-type domains bifurcating from a straight cylinder. Fall, Minlend and Weth [6] studied the Schiffer problem (Δv+σv=0\Delta v + \sigma v = 0 with zero Neumman data and constant Dirichlet data on the boundary) on the flat cylinder RN×(R/2πZ)\mathbb{R}^{N} \times(\mathbb{R}/2\pi\mathbb{Z}) and on the sphere S2\mathbb{S}^{2}. They constructed domains carrying Neumann eigenfunctions with a single constant boundary trace and whose boundaries have nonconstant principal curvatures; their spherical examples disprove Souam’s conjecture. Their functional framework overcomes the loss of regularity that arises in standard spaces.

For bounded domains, Ruiz [15] showed that the positivity assumption in Serrin’s symmetry theorem cannot simply be omitted. For a suitable C2C^{2} nonlinearity, he constructed a sign-changing solution of −Δv=v−(v+)3-\Delta v = v - (v^{+})^{3} on a smooth bounded domain that is not a ball, with zero Dirichlet data and constant normal derivative on the whole boundary. The construction uses local bifurcation and the spectrum of the associated linearized operator. Thus the sign of the solution is an essential part of the symmetry question. Recent work on Schiffer-type problems also illustrates how the boundary conditions and the ambient geometry affect symmetry. Enciso, Fernández, Ruiz and Sicbaldi [5] constructed noncircular doubly connected planar domains bifurcating from annuli that support a nonradial solution of Δv+μv=0\Delta v + \mu v = 0 with zero normal derivative and constant trace on each boundary component, the two trace values being allowed to differ. Both boundary components are perturbed, and the construction also yields continuous, compactly supported stationary weak Euler flows that are not locally radial. For another different Helmholtz overdetermined problem, Wheeler [21] constructed real-analytic branches of noncircular bounded planar domains near a disk, with v=bv = b and ∂νv=c\partial_{\nu}v = c on the whole boundary, where bb and cc are nonzero constants. For each symmetry order m≥4m \ge4, his argument combines conformal coordinates, the Crandall–Rabinowitz theorem and a simple zero of a Bessel-function Wronskian, providing counterexamples to the Willms–Gladwell conjecture.

These constructions concern, respectively, vanishing Neumann data on annular or curved domains and nonzero constant Cauchy data on a simply connected planar domain. They lead naturally to the question considered here: whether bifurcation can occur for a Bernoulli-type overdetermined elliptic problem, that is to say, whether a domain with a noncircular outer boundary can bifurcate from a concentric annulus when the inner circle is fixed, the two Dirichlet values are prescribed separately, and nonzero Neumann data is imposed only on the outer boundary. Here we will answer this equation combing shape derivatives, spectral estimates, and the Crandall–Rabinowitz bifurcation theorem. More precisely, let λ>0\lambda> 0 and let Ω\Omega be a bounded domain containing B‾λ\overline{B}_{\lambda}, where BλB_{\lambda} is a disk of radius λ\lambda. Set AΩ=Ω∖B‾λA_{\Omega} = \Omega\setminus\overline{B}_{\lambda}.

We consider the system

{Δu=f(u)in Ω,u=1on ∂Bλ,u=0on ∂Ω,∣∇u∣2=Q>0on ∂Ω.(1)\begin{cases} \Delta u=f(u) & \text{in }\Omega,\\ u=1 & \text{on }\partial B_\lambda,\\ u=0 & \text{on }\partial\Omega,\\ \lvert\nabla u\rvert^2=Q>0 & \text{on }\partial\Omega. \tag*{(1)} \end{cases}

Throughout the analysis, the inner circle remains fixed; that is, λ\lambda is prescribed. We describe the perturbed outer boundary by

∂ΩR,η={(R+η(θ))(cos⁡θ,sin⁡θ):θ∈S1},ηˉ:=12π∫02πη(θ) dθ=0.(2)\partial\Omega_{R,\eta}=\{(R+\eta(\theta))(\cos\theta,\sin\theta):\theta\in S^1\},\qquad\bar{\eta}:=\frac{1}{2\pi}\int_0^{2\pi}\eta(\theta)\,\mathrm{d}\theta=0. \tag*{(2)}

Here RR denotes the mean radial coordinate of the outer boundary. The zero-mean condition fixes the decomposition into the radius and the boundary perturbation. We begin with the linear-vorticity problem

{Δu=−μuin Ω∖B‾λ,u=0on ∂Ω,u=1on ∂Bλ,∣∇u∣2=Q>0on ∂Ω.(3)\begin{cases} \Delta u=-\mu u & \text{in }\Omega\setminus\overline{B}_\lambda,\\ u=0 & \text{on }\partial\Omega,\\ u=1 & \text{on }\partial B_\lambda,\\ \lvert\nabla u\rvert^2=Q>0 & \text{on }\partial\Omega. \tag*{(3)} \end{cases}

For this problem, the reference outer radius is 11, and μ\mu is the bifurcation parameter. We compare (1.3) with the Schiffer-type problem studied by Enciso, Fernández, Ruiz and Sicbaldi [5]. They construct noncircular doubly connected domains carrying a nonradial solution of Δv+μv=0\Delta v+\mu v=0, with ∂νv=0\partial_\nu v=0 on both boundary components and a constant trace on each component, the two constants being allowed to differ. Their construction perturbs both circles of a reference annulus and yields continuous, compactly supported stationary weak Euler flows that are not locally radial. In our problem, we keep the inner circle fixed, prescribe the boundary values 11 and 00, and impose ∣∂νu∣=Q>0\lvert\partial_\nu u\rvert=\sqrt{Q}>0 only on the outer boundary. We also use bifurcation from concentric annuli, but the relevant spectral conditions are different: their argument relies on a crossing between a radial Neumann eigenvalue and a nonradial Dirichlet eigenvalue, whereas our linearized boundary condition leads to a mixed Dirichlet–Robin eigenvalue problem.

We then consider the power-law problem for

{Δu=u−upin Ω∖B‾λ,u>0in Ω∖B‾λ,u=0on ∂Ω,u=1on ∂Bλ,∣∇u∣2=Q>0on ∂Ω,(4)\begin{cases} \Delta u=u-u^p & \text{in }\Omega\setminus\overline{B}_\lambda,\\ u>0 & \text{in }\Omega\setminus\overline{B}_\lambda,\\ u=0 & \text{on }\partial\Omega,\\ u=1 & \text{on }\partial B_\lambda,\\ \lvert\nabla u\rvert^2=Q>0 & \text{on }\partial\Omega, \tag*{(4)} \end{cases}

where p>1p>1. For this problem, the reference outer radius RR is undetermined and serves as the bifurcation parameter. The main equation Δu=u−up\Delta u=u-u^p, equivalently −Δu+u−up=0-\Delta u+u-u^p=0, also appears in the exterior-domain construction of Ros, Ruiz and Sicbaldi [13]. Ros, Ruiz and Sicbaldi construct exterior domains admitting positive solutions with zero Dirichlet data and constant normal derivative. Their bifurcation parameter is a radius, which becomes a diffusion coefficient after rescaling, and their spectral analysis is based on the positive radial exterior solution. In (1.4), the domain is bounded and the inner boundary has the nonzero Dirichlet value 11. These boundary conditions require a separate construction of the radial solution and a separate verification of the spectral gap. We establish both properties, together with the boundary eigenvalue crossing, by analyzing the thin-annulus limit.

For the local analysis, we use the standard Hölder spaces Cm,α(S1)C^{m,\alpha}(\mathbb{S}^{1}), where m≥0m \ge0 is an integer and 0<α<10 < \alpha< 1, endowed with their usual Hölder norms, and the corresponding spaces on smooth compact domain closures. For each integer K≥1K \ge1, define

XK={η∈C2,α(S1):η(−θ)=η(θ), η(θ+2π/K)=η(θ), η‾=0},X_K=\{\eta\in C^{2,\alpha}(\mathbb{S}^{1}):\eta(-\theta)=\eta(\theta),\ \eta(\theta+2\pi/K)=\eta(\theta),\ \overline{\eta}=0\},

and let

YK={η∈C1,α(S1):η(−θ)=η(θ), η(θ+2π/K)=η(θ), η‾=0}.Y_K=\{\eta\in C^{1,\alpha}(\mathbb{S}^{1}):\eta(-\theta)=\eta(\theta),\ \eta(\theta+2\pi/K)=\eta(\theta),\ \overline{\eta}=0\}.

The nonzero Fourier modes in these spaces are cos⁡(nKθ)\cos(nK\theta), n≥1n\ge1. We first state the main result for the linear problem. For λ∈(0,1)\lambda\in(0,1) and K≥1K\ge1, we denote by μK,λ∗\mu^*_{K,\lambda} the lowest eigenvalue of

−h′′−1rh′+K2r2h=μh,h(λ)=0,h′(1)+h(1)=0(5)-h^{\prime\prime}-\frac{1}{r}h^\prime+\frac{K^2}{r^2}h=\mu h,\qquad h(\lambda)=0,\qquad h^\prime(1)+h(1)=0 \tag*{(5)}

and denote by Σrad(λ)\Sigma_{\mathrm{rad}}(\lambda) the radial Dirichlet spectrum of −Δ-\Delta on B1∖Bλ‾B_1\setminus\overline{B_\lambda}. We first state the annular bifurcation result for the linear vorticity law.

Theorem 1.1. Fix λ∈(0,1)\lambda\in(0,1) and K≥1K\ge1, and suppose that μK,λ∗∉Σrad(λ)\mu^*_{K,\lambda}\notin\Sigma_{\mathrm{rad}}(\lambda). Then there exist s0>0s_0>0 and a C∞C^\infty curve

s⟼(μ(s),η(s),Q(s)),∣s∣<s0,s\longmapsto(\mu(s),\eta(s),Q(s)),\qquad|s|<s_0,

of solutions to (3) on Ω1,η(s)∖Bλ‾\Omega_{1,\eta(s)}\setminus\overline{B_\lambda}, with η(s)∈XK\eta(s)\in X_K, satisfying

μ(s)=μK,λ∗+O(s2),η(s)=scos⁡(Kθ)+O(s2),Q(s)>0.\mu(s)=\mu^*_{K,\lambda}+O(s^2),\qquad\eta(s)=s\cos(K\theta)+O(s^2),\qquad Q(s)>0.

The inner boundary remains ∂Bλ\partial B_\lambda along the curve.

Remark 1.1. The nonresonance condition μK,λ∗∉Σrad(λ)\mu^*_{K,\lambda}\notin\Sigma_{\mathrm{rad}}(\lambda) is automatic for K=1K=1. For each fixed K≥2K\ge2, it fails only on a discrete set of inner radii in (0,1)(0,1) and holds for all λ\lambda sufficiently close to 1. Moreover, in the chosen symmetry class, only the radial mode can cause Dirichlet resonance, as proved in Lemma 2.1. Thus, for K=1K=1, we obtain a nontrivial deformation of the outer boundary while keeping the inner circle fixed without imposing any additional assumption. In addition, we would like to mention that the fixed inner circle breaks translation invariance, and the kernel cos⁡θ\cos\theta comes from the mixed eigenvalue problem (5).

Remark 1.2 (Rigidity for the linear problem). Let Ω\Omega be a bounded simply connected C2C^2 domain containing Bλ‾\overline{B_\lambda}, and let uu be a classical solution of (3). If 0<u<10<u<1 in AΩA_\Omega, then Ω=BR(0)\Omega=B_R(0) for some R>λR>\lambda and u(x)=U(∣x∣)u(x)=U(|x|), with U′(r)<0U^\prime(r)<0 for λ<r<R\lambda<r<R. On the inner circle, u=1u=1 and u<1u<1 in AΩA_\Omega imply that the radial derivative pointing into the annulus is nonpositive. The symmetry conclusion follows from Reichel’s symmetry theorem [12 Theorem 3, case (15b)], since the outer boundary condition gives ∂νu=−Q\partial_\nu u=-\sqrt{Q} on ∂Ω\partial\Omega. In particular, when μ≤0\mu\le0, the maximum principle gives 0<u<10<u<1 automatically, so every classical solution is radial on a concentric annulus. Under the mean outer-radius normalization used in Theorem 1.1, we have R=1R=1. No assumption that the domain is close to an annulus is needed.

For the power-law problem (1.4), we assume

0<α<min⁡{1,p−1}.(6)0 < \alpha< \min\{1,p-1\}. \tag*{(6)}

This restriction gives the Hölder regularity needed for nonintegral powers at the outer boundary. To state the main result on the problem (1.4), we first introduce the constant governing the critical radii. Let V=VpV=V_p be the unique positive solution of

−V′′=Vpin (0,1),V(0)=V(1)=0.-V''=V^p \quad\text{in }(0,1), \qquad V(0)=V(1)=0.

References

  1. [1]N. Aronszajn, A unique continuation theorem for solutions of elliptic partial differential equations or inequalities of second order, J. Math. Pures Appl. (9) 36 (1957), 235–249.
  2. [2]M.G. Crandall and P.H. Rabinowitz, Bifurcation from simple eigenvalues, J. Functional Analysis 8 (1971), 321–340.DOI
  3. [3]G.W Dai and Y. Zhang. Sign-changing solution for an overdetermined elliptic problem on unbounded domain. J. Reine Angew. Math., 803 (2023), 267–293.arxiv.org/abs/2304.05550
  4. [5]A. Enciso, A.J. Fernández, D. Ruiz and P. Sicbaldi, A Schiffer-type problem for annuli with applications to stationary planar Euler flows, Duke Math. J. 174 (2025), no. 6, 1151–1208.arxiv.org/abs/2309.07977
  5. [6]M.M. Fall, I.A. Minlend and T. Weth, The Schiffer problem on the cylinder and on the 2-sphere, J. Eur. Math. Soc. (2025), published online first, doi:10.4171/JEMS/1612.DOI
  6. [7]D. Gilbarg and N.S. Trudinger, Elliptic Partial Differential Equations of Second Order, Classics in Mathematics, Springer-Verlag, Berlin, 2001.
  7. [8]M. Golubitsky, I. Stewart and D.G. Schaeffer, Singularities and Groups in Bifurcation Theory, Vol. II, Applied Mathematical Sciences, vol. 69, Springer-Verlag, New York, 1988.
  8. [9]C. Gui, J. Wang, W. Yang and Y. Zhang, On two-dimensional steady compactly supported Euler flows with constant vorticity, preprint, 2026.
  9. [11]N. Kamburov and L. Sciaraffa, Nontrivial solutions to Serrin’s problem in annular domains, Ann. Inst. H. Poincaré C Anal. Non Linéaire 38 (2021), no. 1, 1–22.arxiv.org/abs/1902.10587
  10. [12]W. Reichel, Radial symmetry by moving planes for semilinear elliptic BVPs on annuli and other non-convex domains, in Elliptic and Parabolic Problems (Pont-à-Mousson, 1994), 164–182, Pitman Research Notes in Mathematics, vol. 325, Longman Scientific & Technical, Harlow, 1995.
  11. [13]A. Ros, D. Ruiz and P. Sicbaldi, Solutions to overdetermined elliptic problems in nontrivial exterior domains, J. Eur. Math. Soc. 22 (2020), no. 1, 253–281.arxiv.org/abs/1609.03739
  12. [15]D. Ruiz, Nonsymmetric sign-changing solutions to overdetermined elliptic problems in bounded domains, J. Eur. Math. Soc. (2025), published online first, doi:10.4171/JEMS/1595.DOI
  13. [16]D. Ruiz, P. Sicbaldi and J. Wu, Overdetermined elliptic problems in annuloid-type domains with general nonlinearities, J. Functional Analysis 283 (2022), no. 12, Paper No. 109705.arxiv.org/abs/2107.11146
  14. [17]F. Schlenk and P. Sicbaldi, Bifurcation extremal domains for the first eigenvalue of the Laplacian, Adv. Math. 229 (2012), no. 1, 602–632.arxiv.org/abs/1101.3988
  15. [18]J. Serrin, A symmetry problem in potential theory, Arch. Ration. Mech. Anal. 43 (1971), 304–318.DOI
  16. [19]P. Sicbaldi, New extremal domains for the first eigenvalue of the Laplacian in flat tori, Calc. Var. Partial Differential Equations 37 (2010), no. 3–4, 329–344.DOI
  17. [20]H.F. Weinberger, Remark on the preceding paper of Serrin, Arch. Ration. Mech. Anal. 43 (1971), 319–320.DOI
  18. [21]M.H. Wheeler, Non-symmetric solutions to an overdetermined problem for the Helmholtz equation in the plane, preprint, 2025, arXiv:2509.00455.arxiv.org/abs/2509.00455
  19. [22]A. Zettl, Sturm–Liouville Theory, Mathematical Surveys and Monographs, vol. 121, American Mathematical Society, Providence, RI, 2005.

Paper details

vlnc:W_m3k6ts2a
v1 · latestHistory (1)

published · Fresh — added to the Hub within the last 30 days

added ·

Usage

views · 0

downloads · 0

A view counts once per browser per day, a download each time the PDF is requested.

CC BY 4.0

Original source

  • Mathematics

Not recorded for this paper · View statement →

Looking for related papers…
Contents